Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Pittsburgh, PA

July 14, 2016Clarion County, Forest County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2016, 12:32 AM EDT for Clarion County, Forest County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2016, 12:32 AM EDT (04:32 UTC)
Expired
Jul 14, 2016, 1:15 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:11 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 10:11 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1011 PM EDT WED JUL 13 2016

.SYNOPSIS...
Shower and thunderstorm chances will increase ahead of and along
a passing front on Thursday. Seasonable temperatures and less
humid conditions are expected for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Thunderstorm complex over OH, associated with an upper shortwave,
is projected to weaken as it crosses into western PA, where
conditions are expected to become increasingly more stable with
the loss of heating, per the latest hi res model guidance and SPC
mesoanalysis. A few strong storms with gusts to 40-50mph may still
be possible over the next hour or so as has been recorded at some
surface obs, but the overall trend is for the threat to diminish.
Regardless, have maintained high chance pops tonight for the remains
of the complex. Pops will be ramped up tomorrow, with the mid
level trough and front approaching.

Previous...
Mid-level trough axis will be nearly bi-secting our forecast area
by Thursday morning. Expect showers and possible thunderstorms to
be ongoing for the commute, primarily west of Pittsburgh. Exact
timing of the wave and resultant rain will directly impact the
ability to produce thunderstorms Thursday afternoon. Currently,
the best potential for stronger thunderstorms looks to be across
our southern zones where deeper instability and better shear
should reside. The forecast area remains in a day 2 Marginal risk
from SPC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Any remaining showers and storms will diminish Thursday evening
as stability increases and a shortwave exits east.
Isolated showers were maintained on Friday with the longwave
trough over the northeast but latest forecast soundings indicate
largely stable conditions so coverage should be minimal with a
focus across northern zones. Removed mention of precipitation
Saturday as high pressure builds from the west. Temperatures and
dewpoints were adjusted by blending in latest guidance which
brought values close to ensemble means.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry conditions and seasonal temperatures will continue Sunday as
high pressure remains the dominant feature. The longwave pattern
will amplify as a significant ridge builds over the central US.
This will result in northwesterly flow over the forecast area
through the first half of next week with periodic chances for
shower/storm activity as shortwaves propagate through the
longwave pattern. Temperatures will likely trend higher through
the end of the week as the aforementioned ridge begins to shift
east.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms may be possible at several of the TAF
sites overnight, but confidence is highest in the western-most
sites where instability is best early. Will generally apply TEMPO
groups for restrictions, mainly for visibility. Behind the showers
and storms, some mvfr ceilings may be possible based on
observations upstream, but at this time these restrictions were
only added to KFKL and KDUJ where confidence is higher based
LAMP/SREF guidance.

Restrictions will be possible again on Tuesday as showers and
storms redevelop in advance of a front. At this time, opted to
keep VCTS mention after 15z.

.OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...
Restrictions are likely again Saturday with a crossing upper
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 3:42 AM EDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT WED JUL 13 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
342 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 13, 11:35 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 W CHILI               40.36N 81.87W
07/13/2016                   COSHOCTON          OH   TRAINED SPOTTER

            TREES DOWN ACROSS PORTIONS OF NORTHWEST
            COSHOCTON COUNTY.

&&

RES
Special weather statement, Jul 13, 11:36 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 PM EDT WED JUL 13 2016

PAZ007-008-013-014-140415-
VENANGO-MERCER-LAWRENCE-BUTLER-
1136 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...WESTERN
VENANGO...NORTHERN BUTLER AND LAWRENCE COUNTIES...

AT 1136 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KINSMAN TO NEAR NEW WATERFORD.
MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...BUTLER...GROVE CITY...FRANKLIN...
SHARPSVILLE...HOMEACRE-LYNDORA...GREENVILLE...SUGARCREEK...FARRELL...
SHANOR-NORTHVUE...SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...
NEW CASTLE NORTHWEST...MERCER...NEW BEAVER...PULASKI AND PROSPECT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 4.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 93 AND 136.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 40.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.

LAT...LON 4162 7974 4087 7979 4089 8052 4149 8052
      4149 8028 4148 8013 4149 8012 4149 8001
      4150 7998 4151 7998 4151 7996 4154 7994
      4154 7993 4157 7989 4159 7985 4160 7985
      4160 7983 4162 7983
TIME...MOT...LOC 0336Z 258DEG 35KT 4148 8053 4089 8057

07
Special weather statement, Jul 13, 11:40 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 PM EDT WED JUL 13 2016

OHZ057-140415-
MUSKINGUM-
1140 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...

AT 1140 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF HANOVER...OR 8 MILES NORTHWEST OF ZANESVILLE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NEW CONCORD...SOUTH ZANESVILLE...NORTH ZANESVILLE...
PLEASANT GROVE...GRATIOT...NORWICH...DRAKE...OTSEGO...
CHANDLERSVILLE...BRIDGEVILLE...DUNCAN FALLS AND DILLON STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 169.

LAT...LON 3995 8223 3995 8220 4009 8219 4014 8175
      3987 8173 3990 8216 3991 8217 3991 8223
TIME...MOT...LOC 0340Z 266DEG 27KT 4000 8217

07
Local storm report, Jul 13, 11:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     1 N ROGERS              40.81N 80.63W
07/13/2016                   COLUMBIANA         OH   LAW ENFORCEMENT

            ONE TREE DOWN NEAR ROGERS.

&&

RES
Special weather statement, Jul 13, 11:59 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 PM EDT WED JUL 13 2016

OHZ040-041-049-050-PAZ013-014-020-029-WVZ001-002-140430-
JEFFERSON-COLUMBIANA-HARRISON-CARROLL-WASHINGTON-LAWRENCE-BUTLER-
BEAVER-BROOKE-HANCOCK-
1159 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE AREA...

AT 1159 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAST PALESTINE TO 8 MILES NORTHEAST
OF FREEPORT. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRANBERRY...WEIRTON...STEUBENVILLE...BUTLER...EAST LIVERPOOL...
ALIQUIPPA...BEAVER FALLS...COLUMBIANA...MONACA...EAST PALESTINE...
WELLSVILLE...CADIZ...WELLSBURG...ECONOMY...ELLWOOD CITY...AMBRIDGE...
HOMEACRE-LYNDORA...NEW BRIGHTON...TORONTO AND BEAVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 2 AND 29.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 78 AND 94.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 49.

LAT...LON 4087 7980 4067 8007 4067 8015 4062 8014
      4048 8036 4045 8038 4028 8061 4025 8131
      4090 8061 4090 8049 4095 8052
TIME...MOT...LOC 0359Z 272DEG 30KT 4090 8052 4031 8116

07
Special weather statement, Jul 14, 12:15 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 AM EDT THU JUL 14 2016

PAZ007>009-013>015-022-140500-
VENANGO-MERCER-CLARION-LAWRENCE-BUTLER-FOREST-ARMSTRONG-
1215 AM EDT THU JUL 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE AREA...

AT 1215 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SUGARCREEK TO NEAR
GROVE CITY TO NEAR OAKWOOD. MOVEMENT WAS EAST AT 45 MPH. OTHER
STRONG STORMS WERE LOCATED ACROSS CENTRAL CLARION AND EASTERN
VENANGO COUNTIES.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...BUTLER...OIL CITY...GROVE CITY...FRANKLIN...CLARION...
MARIENVILLE...KNOX...RIMERSBURG...HOMEACRE-LYNDORA...SUGARCREEK...
SHANOR-NORTHVUE...SLIPPERY ROCK...OAKWOOD...NEW CASTLE NORTHWEST...
TIONESTA...NEW BEAVER...HASSON HEIGHTS...PROSPECT AND STONEBORO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 2 AND 5.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 93 AND 114.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 20 AND 69.

LAT...LON 4133 7915 4134 7916 4132 7917 4134 7918
      4133 7919 4133 7921 4124 7921 4087 7947
      4088 8052 4119 8015 4149 8003 4151 7996
      4156 7991 4163 7948 4162 7900
TIME...MOT...LOC 0415Z 258DEG 37KT 4149 7996 4121 8007 4095 8039

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:36 PM EDTSpecial Weather StatementPBZButler, Lawrence, Mercer, Venango39 min
Jul 13, 11:59 PM EDTSpecial Weather StatementPBZBeaver31 min
Jul 14, 12:15 AM EDTSpecial Weather StatementPBZButler, Clarion, Forest, Lawrence, Venango45 min
Jul 14, 7:36 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 14, 7:40 PM EDTSpecial Weather StatementPBZAllegheny35 min
Jul 14, 7:03 PM EDTSpecial Weather StatementPBZBrooke27 min
Jul 13, 9:15 PM EDTSpecial Weather StatementPBZCoshocton30 min
Jul 13, 10:23 PM EDTSpecial Weather StatementPBZCarroll, Tuscarawas37 min
Jul 13, 10:29 PM EDTSpecial Weather StatementPBZCoshocton31 min
Jul 13, 10:57 PM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas33 min
Jul 13, 10:59 PM EDTSpecial Weather StatementPBZCarroll, Columbiana31 min
Jul 13, 11:24 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas36 min
Jul 13, 11:40 PM EDTSpecial Weather StatementPBZMuskingum35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.